Colorado, 2011

Winter Weather in Colorado, February 3, 2011

February 3, 2011 · NWS PUB · 6 events in 6 counties and zones

A weather disturbance generated snow over sections of southern Colorado. and Cuchara (Huerfano County).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A weather disturbance generated snow over sections of southern Colorado. Some of the snow totals include 4 to 7 inches in the vicinity of Pueblo, Pueblo West, and Rye (Pueblo County)...Divide (Teller County)...and Cuchara (Huerfano County). Eight to 9 inches of snow occurred in some areas around Walsenburg and Trinidad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 3, 8:43 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 3, 8:43 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
843 AM MST THU FEB 3 2011

.UPDATE...

UPDATED TO EXPIRE THE WIND CHILL ADVISORY THIS MORNING. WARM AIR
HAS BEGUN TO MOVE ACROSS SOUTHERN COLORADO WITH TEMPERATURES
RISING QUICKLY ACROSS MOST OF THE AREA. TEMPERATURES ALONG THE LEE
SLOPES HAVE ALREADY REACHED 0 TO 10 DEGREES AND WILL CONTINUE TO
RISE THROUGH THIS AFTERNOON. THE SAN LUIS VALLEY AND FAR EASTERN
PLAINS REMAIN COLD THIS MORNING...BUT WILL BEGIN TO WARM OVER THE
NEXT COUPLE OF HOURS. WINDS HAVE ALSO BEEN RUNNING AROUND 5 MPH OR
LESS. THERE ARE A FEW LOCATIONS SEEING WIND CHILL VALUES AROUND 20
BELOW ZERO THIS MORNING...HOWEVER THESE DANGEROUS WIND CHILL
VALUES ARE EXPECTED TO IMPROVE THROUGH THE MORNING. NO OTHER
CHANGES TO THE FORECAST WERE MADE THIS MORNING.  MOZLEY

&&

.PREV DISCUSSION... /ISSUED 418 AM MST THU FEB 3 2011/

SHORT TERM...
(TODAY AND TONIGHT)

BITTERLY COLD AGAIN THIS MORNING OVER THE AREA...WITH SHELTERED
VALLEYS IN THE MINUS 20F TO MINUS 30F RANGE. STARTING TO SEE SOME
HINTS OF THE MASSIVE WARMING ALOFT...MAINLY ALONG THE EASTERN
MOUNTAINS...WHERE NORTHWEST WINDS HAVE BEEN SLOWLY STRENGTHENING.
APPEARS MOST LOCATIONS IN THE WIND CHILL ADVISORY ARE VERIFYING
EASILY...WITH A FEW SPOTS NEAR THE MOUNTAINS APPROACHING WARNING
CRITERIA AS WINDS BEGIN TO STIR. WILL MAKE NO CHANGES TO CURRENT
HIGHLIGHTS...KEEPING THE ADVISORY GOING UNTIL 16Z. MAIN QUESTION
TODAY THEN TURNS TO AMOUNT OF WARMING...AS 700 MB TEMPS CLIMB SOME
15C VERSUS 24 HRS AGO. FORECAST SOUNDINGS SUGGEST LOWER TO MID 30S
POSSIBLE ALONG AND IMMEDIATELY WEST OF I-25...ESPECIALLY IF WINDS
INCREASE DURING THE AFTERNOON AHEAD OF INCOMING UPPER WAVE. CURRENT
GRIDS FIT IN NICE AGREEMENT WITH COOLER MET GUIDANCE...MADE ONLY
MINOR CHANGES. BY LATE THIS AFTERNOON...WEAK UPPER TROUGH DIVING
SOUTH THROUGH THE NORTHERN ROCKIES REACHES NORTHERN
COLORADO...PRODUCING ENOUGH UPWARD MOTION TO GENERATE A FEW SNOW
SHOWERS OVER THE MOUNTAINS AND ALONG THE PALMER DIVIDE. THIS WAVE
MOVES SOUTH OVER THE AREA THIS EVENING...WITH A QUICK BURST OF SNOW
SHOWERS AREAWIDE...FAVORING MAINLY THE EASTERN MOUNTAINS/PALMER
DIVIDE. SUPPOSE A FEW SPOTS OVER THE WETS/RATON MESA COULD SEE AN
INCH OR TWO BY MIDNIGHT. OVERNIGHT LOWS WILL FEEL RATHER TOASTY AS
CLOUDS KEEP MOST AREAS ABOVE ZERO...THOUGH USUALLY COLD SAN LUIS
VALLEY AND UPPER ARKANSAS VALLEY WILL SLIP A FEW DEGREES BELOW. MAIN
CHANGE TO THE GRIDS WAS TO INCREASE POPS SOMEWHAT FOR LATE THIS
AFTERNOON INTO TONIGHT...MAINLY OVER THE EASTERN MOUNTAINS.
--10

LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

A BROAD LONG WAVE TROUGH CENTERED OVER THE MIDWEST PORTION OF THE
NATION WILL DOMINATE THE WEATHER FOR THE EXTENDED. MAIN FORECAST
CHALLENGE WILL CONTINUE TO BE THE TIMING OF SHORTWAVES MOVING
THROUGH NORTHWEST FLOW ON THE WEST SIDE OF THE TROUGH. THERE HAS
BEEN VERY LITTLE RUN TO RUN CONSISTENCY IN THE GLOBAL MODELS FOR
THESE DISTURBANCES. THE 00Z GFS HAD THE INITIAL WAVE HITTING LATE
SAT AND EXTENDING INTO SUNDAY MORNING...FOLLOWED BY A WEAKER
DISTURBANCE SUNDAY AND THEN A THIRD STRONGER SYSTEM LATE MON INTO
TUE. THE 00Z ECMWF IS SIMILAR...BUT IS WEAKER WITH THE SECOND WAVE.
NOW...THE 06Z GFS IS WEAKER WITH THE INITIAL WAVE...AND BRINGS THE
GREATEST THREAT OF PRECIP WITH WAVE NUMBER 2 LATE SUN INTO MON.
GIVEN THE UNCERTAINTIES...HAVE BROAD BRUSHED POPS FOR THE LATE SAT
THROUGH TUE PERIOD...BUT THIS WILL BE THE GENERAL TIME FRAME FOR
UNSETTLED WEATHER AND HIGHEST THREAT FOR POPS. GIVEN THE 00Z
AGREEMENT ON THE LATE SAT THROUGH SUN TIMING...HAVE BUMPED UP POPS
A BIT FOR THAT TIME PERIOD...ESPECIALLY FOR THE MOUNTAINS. SNOW
TOTALS DUE NOT LOOKS TERRIBLY IMPRESSIVE...BUT WILL PROBABLY NEED
AT LEAST AN ADVISORY FOR PORTIONS OF THE CONTDVD N OF KMYP BY LATE
SAT AND EXTENDING INTO THE LATTER PART OF THE WEEKEND. SNOW OVER
THE PLAINS LOOKS MORE IFFY WITH MAYBE ONLY AN INCH OR SO IN SPOTS.
TEMPS START OFF RELATIVELY WARM FRI-SAT...BUT TAKE A DIVE ONCE
AGAIN BY THE SUN-MON TIME FRAME AS MORE COLD AIR PUSHES IN FROM
THE N. SHOULD NOT BE AS BRUTAL AS THE CURRENT COLD SNAP...BUT
TEMPS WILL STILL LIKELY BE A GOOD 10 TO 20 DEG BELOW AVERAGE OVER
THE PLAINS. FAIR WEATHER LOOKS TO RETURN LATER NEXT WEEK AS A
RIDGE BUILDS FROM THE WEST. 44

AVIATION...EXPECT VFR CONDITIONS THROUGH 21Z THIS AFTERNOON MOST OF
THE AREA. AFTER 21Z...-SHSN WILL DEVELOP OVER THE MOUNTAINS AND
PALMER DIVIDE...SPREADING SOUTH ACROSS THE REGION IN THE 00Z-06Z
TIME PERIOD. MOUNTAINS AND HIGHER TERRAIN WILL BE OCCASIONALLY
OBSCURED FROM 21Z UNTIL 06Z...WITH IMPROVING WEATHER AND VFR
CONDITIONS RETURNING MOST AREAS BY 12Z FRI. FOR THE TAF
SITES...COULD SEE SOME BRIEF MVFR VIS/CIGS IN -SHSN AT KCOS IN THE
23Z-04Z TIME FRAME...WHILE KPUB AND KALS HAVE LOWER CHANCES AND WILL
GO WITH JUST A VCSH MENTION FOR NOW. VFR CIGS (BKN040-BKN060) WILL
LIFT AND DISSIPATE AT KCOS AFTER 06Z...AND AT KPUB AND KALS AFTER
08Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

88/27
Hazardous weather outlook, Feb 3, 8:47 AM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
847 AM MST THU FEB 3 2011

COZ058>089-093>099-041600-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
847 AM MST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP OVER THE MOUNTAINS AND ALONG THE PALMER
DIVIDE BY LATE AFTERNOON...THEN SPREAD SOUTH OVER THE REMAINING
PLAINS AND INTERSTATE 25 CORRIDOR THIS EVENING. ACCUMULATIONS OF
AN INCH OR TWO ARE POSSIBLE BY LATE TONIGHT OVER THE PALMER
DIVIDE...THE WET MOUNTAINS...THE SOUTHERN SANGRE DE CRISTO
RANGE...AND ALONG THE RATON MESA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL STORM SYSTEMS ARE EXPECTED TO ARRIVE FROM THE NORTHWEST
THIS WEEKEND AND EARLY NEXT WEEK. SOME LIGHT SNOW ACCUMULATIONS ARE
POSSIBLE THROUGHOUT THE AREA DURING THIS TIME PERIOD. THE BEST
CHANCE FOR SIGNIFICANT SNOWFALL WILL BE OVER THE HIGHER ELEVATIONS
OF LAKE AND CHAFFEE COUNTIES SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS THE EASTERN MOUNTAINS AND ADJACENT PLAINS LATE THIS
AFTERNOON AND TONIGHT.

88/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
February 3, 11:00 AM MST to 11:30 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Winter Weather, Wet Mountains Between 8500 and 10000 Ft

When
February 3, 11:00 AM MST to 11:30 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Weather, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
February 3, 11:00 AM MST to 11:30 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Weather, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
February 3, 11:00 AM MST to 11:30 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Winter Weather, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
February 3, 11:00 AM MST to 11:30 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Weather, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
February 3, 11:00 AM MST to 11:30 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282537, 282539, 282541, 282542, 282543, 282544.